Variational derivation of KdV-type of models for surface water waves

Share/Save/Bookmark

Groesen van, E. and Andonowati (2007) Variational derivation of KdV-type of models for surface water waves. Physics Letters A, 366 (3). pp. 195-201. ISSN 0375-9601

[img]PDF
Restricted to UT campus only
: Request a copy
127Kb
Abstract:Using the Hamiltonian formulation of surface waves, we approximate the kinetic energy and restrict the governing generalized action principle to a submanifold of uni-directional waves. Different from the usual method of using a series expansion in parameters related to wave height and wavelength, the variational methods retains the Hamiltonian structure (with consequent energy and momentum conservation) and makes it possible to derive equations for any dispersive approximation. Consequentially, the procedure is valid for waves above finite and above infinite depth, and for any approximation of dispersion, while quadratic terms in the wave height are modeled correctly. For finite depth this leads to higher-order KdV type of equations with terms of different spatial order. For waves above infinite depth, the pseudo-differential operators cannot be approximated by finite differential operators and all quadratic terms are of the same spatial order.

Item Type:Article
Copyright:© 2007 Elsevier Science
Faculty:
Electrical Engineering, Mathematics and Computer Science (EEMCS)
Research Group:
Link to this item:http://purl.utwente.nl/publications/61745
Official URL:http://dx.doi.org/10.1016/j.physleta.2007.02.031
Export this item as:BibTeX
EndNote
HTML Citation
Reference Manager

 

Repository Staff Only: item control page

Metis ID: 241662